Skip to main content
Log in

Finding, Hitting and Packing Cycles in Subexponential Time on Unit Disk Graphs

  • Published:
Discrete & Computational Geometry Aims and scope Submit manuscript


We give algorithms with running time \(2^{\mathcal {O}({\sqrt{k}\log {k}})} \cdot n^{\mathcal {O}(1)}\) for the following problems. Given an n-vertex unit disk graph G and an integer k, decide whether G contains

  • a path on exactly/at least k vertices,

  • a cycle on exactly k vertices,

  • a cycle on at least k vertices,

  • a feedback vertex set of size at most k, and

  • a set of k pairwise vertex-disjoint cycles.

For the first three problems, no subexponential time parameterized algorithms were previously known. For the remaining two problems, our algorithms significantly outperform the previously best known parameterized algorithms that run in time \(2^{\mathcal {O}(k^{0.75}\log {k})} \cdot n^{\mathcal {O}(1)}\). Our algorithms are based on a new kind of tree decompositions of unit disk graphs where the separators can have size up to \(k^{\mathcal {O}(1)}\) and there exists a solution that crosses every separator at most \(\mathcal {O}(\sqrt{k})\) times. The running times of our algorithms are optimal up to the \(\log {k}\) factor in the exponent, assuming the exponential time hypothesis.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others


  1. The paper [23] does not consider unit square graphs, but the arguments it presents for unit disk graphs can be adapted to handle unit square graphs as well.


  1. Alber, J., Fiala, J.: Geometric separation and exact solutions for the parameterized independent set problem on disk graphs. In: Baeza-Yates, R., Montanari, U., Santoro, N. (eds.) Foundations of Information Technology in the Era of Network and Mobile Computing, pp. 26–37. Springer, New York (2002)

    Chapter  Google Scholar 

  2. Alon, N., Yuster, R., Zwick, U.: Color-coding. J. Assoc. Comput. Mach. 42(4), 844–856 (1995)

    Article  MathSciNet  Google Scholar 

  3. Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. Assoc. Comput. Mach. 41(1), 153–180 (1994)

    Article  MathSciNet  Google Scholar 

  4. Björklund, A., Husfeldt, T., Kaski, P., Koivisto, M.: Narrow sieves for parameterized paths and packings. J. Comput. Syst. Sci. 87, 119–139 (2017)

    Article  MathSciNet  Google Scholar 

  5. Bodlaender, H.L.: A linear-time algorithm for finding tree-decompositions of small treewidth. SIAM J. Comput. 25(6), 1305–1317 (1996)

    Article  MathSciNet  Google Scholar 

  6. Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. Inf. Comput. 243, 86–111 (2015)

    Article  MathSciNet  Google Scholar 

  7. Bodlaender, H.L., Downey, R.G., Fellows, M.R., Hermelin, D.: On problems without polynomial kernels. J. Comput. Syst. Sci. 75(8), 423–434 (2009)

    Article  MathSciNet  Google Scholar 

  8. Bodlaender, H.L., Drange, P.G., Dregi, M.S., Fomin, F.V., Lokshtanov, D., Pilipczuk, M.: A $c^k n$ 5-approximation algorithm for treewidth. SIAM J. Comput. 45(2), 317–378 (2016)

    Article  MathSciNet  Google Scholar 

  9. Chan, T.M.: Polynomial-time approximation schemes for packing and piercing fat objects. J. Algorithms 46(2), 178–189 (2003)

    Article  MathSciNet  Google Scholar 

  10. Chen, J., Kanj, I.A., Jia, W.: Vertex cover: further observations and further improvements. J. Algorithms 41(2), 280–301 (2001)

    Article  MathSciNet  Google Scholar 

  11. Clark, B.N., Colbourn, C.J., Johnson, D.S.: Unit disk graphs. Discrete Math. 86(1–3), 165–177 (1990)

    Article  MathSciNet  Google Scholar 

  12. Clarkson, K.L., Varadarajan, K.R.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37(1), 43–58 (2007)

    Article  MathSciNet  Google Scholar 

  13. Cygan, M., Fomin, F.V., Kowalik, Ł., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Cham (2015)

    Book  Google Scholar 

  14. Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on graphs of bounded genus and $H$-minor-free graphs. J. ACM 52(6), 866–893 (2005)

    Article  MathSciNet  Google Scholar 

  15. Demaine, E.D., Hajiaghayi, M.: Bidimensionality: new connections between FPT algorithms and PTASs. In: Proceedings of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2005), pp. 590–601. ACM-SIAM, New York (2005)

  16. Demaine, E.D., Hajiaghayi, M.: The bidimensionality theory and its algorithmic applications. Comput. J. 51(3), 292–302 (2008)

    Article  Google Scholar 

  17. Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, New York (2012)

    Google Scholar 

  18. Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: exploiting sphere cut decompositions. Algorithmica 58(3), 790–810 (2010)

    Article  MathSciNet  Google Scholar 

  19. Dumitrescu, A., Pach, J.: Minimum clique partition in unit disk graphs. Graphs Combin. 27(3), 399–411 (2011)

    Article  MathSciNet  Google Scholar 

  20. Fomin, F.V., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Subexponential parameterized algorithms for planar and apex-minor-free graphs via low treewidth pattern covering. In: Proceedings of the 57th Annual Symposium on Foundations of Computer Science (FOCS 2016), pp. 515–524. IEEE Computer Society, Los Alamitos (2016)

  21. Fomin, F.V., Lokshtanov, D., Panolan, F., Saurabh, S.: Efficient computation of representative families with applications in parameterized and exact algorithms. J. ACM 63(4), 29 (2016)

    Article  MathSciNet  Google Scholar 

  22. Fomin, F.V., Lokshtanov, D., Raman, V., Saurabh, S.: Bidimensionality and EPTAS. In: Proceedings of the 22nd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2011), pp. 748–759. SIAM, Philadelphia (2011)

  23. Fomin, F.V., Lokshtanov, D., Saurabh, S.: Bidimensionality and geometric graphs. In: Proceedings of the 23rd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2012), pp. 1563–1575. SIAM, Philadelphia (2012)

  24. Fomin, F.V., Lokshtanov, D., Saurabh, S., Thilikos, D.M.: Bidimensionality and kernels. In: Proceedings of the 21st Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2010), pp. 503–510. SIAM, Philadelphia (2010)

  25. Hale, W.K.: Frequency assignment: theory and applications. Proc. IEEE 68(12), 1497–1514 (1980)

    Article  Google Scholar 

  26. Har-Peled, S., Lee, M.: Weighted geometric set cover problems revisited. J. Comput. Geom. 3(1), 65–85 (2012)

    MathSciNet  MATH  Google Scholar 

  27. Har-Peled, S., Quanrud, K.: Approximation algorithms for polynomial-expansion and low-density graphs. In: Proceedings of the 23rd Annual European Symposium (ESA 2015). Lecture Notes in Computer Science, vol. 9294, pp. 717–728. Springer, Heidelberg (2015)

  28. Hochbaum, D.S., Maass, W.: Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM 32(1), 130–136 (1985)

    Article  MathSciNet  Google Scholar 

  29. Hopcroft, J., Tarjan, R.: Algorithm 447: efficient algorithms for graph manipulation. Commun. ACM 16(6), 372–378 (1973)

    Article  Google Scholar 

  30. Hunt III, H.B., Marathe, M.V., Radhakrishnan, V., Ravi, S.S., Rosenkrantz, D.J., Stearns, R.E.: NC-approximation schemes for NP- and PSPACE-hard problems for geometric graphs. J. Algorithms 26(2), 238–274 (1998)

    Article  MathSciNet  Google Scholar 

  31. Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity. J. Comput. Syst. Sci. 63(4), 512–530 (2001)

    Article  MathSciNet  Google Scholar 

  32. Ito, H., Kadoshita, M.: Tractability and intractability of problems on unit disk graphs parameterized by domain area. In: Proceedings of the 9th International Symposium on Operations Research and Its Applications (ISORA’10), pp. 120–127 (2010)

  33. Jansen, B.: Polynomial kernels for hard problems on disk graphs. In: Proceedings of the 12th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2010). Lecture Notes in Computer Science, vol. 6139, pp. 310–321. Springer, Berlin (2010)

  34. Kammerlander, K.: C 900—an advanced mobile radio telephone system with optimum frequency utilization. IEEE J. Sel. Areas Commun. 2(4), 589–597 (1984)

    Article  Google Scholar 

  35. Koutis, I.: Faster algebraic algorithms for path and packing problems. In: Proceedings of the 35th International Colloquium on Automata, Languages and Programming (ICALP 2008). Lecture Notes in Computer Science, vol. 5125, pp. 575–586. Springer, Berlin (2008)

  36. Koutis, I., Williams, R.: Algebraic fingerprints for faster algorithms. Commun. ACM 59(1), 98–105 (2016)

    Article  Google Scholar 

  37. Marx, D.: Efficient approximation schemes for geometric problems? In: Proceedings of the 13th Annual European Symposium on Algorithms (ESA 2005). Lecture Notes in Computer Science, vol. 3669, pp. 448–459. Springer, Berlin (2005)

  38. Mustafa, N.H., Raman, R., Ray, S.: Settling the APX-hardness status for geometric set cover. In: Proceedings of the 55th IEEE Annual Symposium on Foundations of Computer Science (FOCS 2014), pp. 541–550. IEEE Computer Society, Philadelphia (2014)

  39. Smith, W.D., Wormald, N.C.: Geometric separator theorems & applications. In: Proceedings of the 39th Annual Symposium on Foundations of Computer Science (FOCS 1998), pp. 232–243. IEEE Computer Society, Philadelphia (1998)

  40. Thomassé, S.: A $4k^2$ kernel for feedback vertex set. ACM Trans. Algorithms 6(2), 32 (2010)

    Article  MathSciNet  Google Scholar 

  41. Wang, D., Kuo, Y.-S.: A study on two geometric location problems. Inf. Process. Lett. 28(6), 281–286 (1988)

    Article  MathSciNet  Google Scholar 

  42. Williams, R.: Finding paths of length $k$ in ${O}^*(2^k)$ time. Inf. Process. Lett. 109(6), 315–318 (2009)

    Article  MathSciNet  Google Scholar 

  43. Yeh, Y.S., Wilson, J., Schwartz, S.: Outage probability in mobile telephony with directive antennas and macrodiversity. IEEE J. Sel. Areas Commun. 2(4), 507–511 (1984)

    Article  Google Scholar 

  44. Zehavi, M.: Mixing color coding-related techniques. In: Proceedings of the 23rd Annual European Symposium on Algorithms (ESA 2015). Lecture Notes in Computer Science, vol. 9294, pp. 1037–1049. Springer, Heidelberg (2013)

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Fahad Panolan.

Additional information

Editor in Charge: Kenneth Clarkson

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The preliminary version of the paper appeared in the proceedings of ICALP 2017. The research leading to the results of the paper is supported by Pareto-Optimal Parameterized Algorithms, ERC Starting Grant 715744, Parameterized Approximation, ERC Starting Grant 306992, Rigorous Theory of Preprocessing, ERC Advanced Investigator Grant 267959, and NFR MULTIVAL project.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Fomin, F.V., Lokshtanov, D., Panolan, F. et al. Finding, Hitting and Packing Cycles in Subexponential Time on Unit Disk Graphs. Discrete Comput Geom 62, 879–911 (2019).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification